Hamilton public health issues 'purple heroin' alert after overdoses
Paramedics have responded to 43 suspected opioid overdoses so far in 2019
Hamilton Public Health Services has issued an alert after reports of overdoses from "purple heroin."
The "highly toxic synthetic laced heroin" can cause confusion, speech problems, nausea, vomiting and diarrhea for days, according to public health officials, who add the alert is a reminder for community members that drugs can be mixed with toxic substances.
"There is no easy way to know what is in your drugs. You can't see it, smell it or taste it," reads the warning. "Substances such as fentanyl and carfentanil can be cut (mixed) with other drugs. Even a very small amount can cause an overdose."
The alert is the latest in an ongoing battle against opioid-related overdoses in Hamilton.
As of Jan. 27, paramedics had responded to 43 suspected opioid overdoses so far in 2019.
In that time a total of 1,103 doses of naloxone — the opioid overdose antidote — have been distributed by public health and naloxone expansion sites and resulted in saved 31 lives.
Last year, 6,402 naloxone doses were distributed and 568 people were saved.